Alert archive / Oklahoma / Tornado Warnings in 2017

Tornado Warning 23, NWS Norman, OK

May 16, 2017Beckham County, Greer County, Oklahoma

NWS Norman, OK issued this tornado warning at May 16, 2017, 6:13 PM CDT for Beckham County, Greer County, Oklahoma. It was in force for 47 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 6:13 PM CDT (23:13 UTC)
Expired
May 16, 2017, 7:00 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Observed
Hail
2.75 in

Counties Beckham County, OK, Greer County, OK

The radar

The Altus AFB radar (KFDR), 112 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:23 PM CDTTORNADO5 Se Erick, OK2 MINUTE TORNADO REPORTED ABOUT 8 MILES WEST OF DELHI.
May 16, 6:26 PM CDTHAIL 44 S Erick, OKFROM FOX 23 KOKI
May 16, 6:29 PM CDTHAIL 2.758 S Erick, OK
May 16, 6:31 PM CDTHAIL 2.51 Sw Sayre, OK
May 16, 6:31 PM CDTHAIL 2.752 Sw Sayre, OK
May 16, 6:31 PM CDTTORNADO9 Sw Sayre, OKTORNADO OBSERVED LOOKING NORTHWEST FROM 9 MILES SOUTH OF SAYRE. SPECIFIC LOCATION ESTIMATED.
May 16, 6:38 PM CDTHAIL 1Sayre, OK
May 16, 6:44 PM CDTHAIL 2.751 Ese Sayre, OK
May 16, 6:47 PM CDTTORNADO5 Se Sayre, OKFROM KWTV
May 16, 6:57 PM CDTHAIL 45 N Carter, OK
May 16, 7:08 PM CDTTSTM WND DMG1 N Carter, OKPOWER LINES AND DEBRIS ON HWY 34.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:54 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

220 
WFUS54 KOUN 162313
TOROUN
OKC009-055-170000-
/O.NEW.KOUN.TO.W.0023.170516T2313Z-170517T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
613 PM CDT TUE MAY 16 2017

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Greer County in southwestern Oklahoma...
  Southern Beckham County in western Oklahoma...

* Until 700 PM CDT

* At 610 PM CDT, a confirmed tornado was located 8 miles south of 
  Erick, moving east-northeast at 35 mph. The primary tornado threat 
  will be across southern Beckham County and northern Greer County. 
  Large hail will affect Erick, Sayre, and Interstate 40.

  HAZARD...Damaging tornado and hail larger than baseballs. 

  SOURCE...Weather spotters confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Sayre, Erick, Carter and Delhi. 

This includes Interstate 40 between mile markers 11 and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3541 9948 3507 9941 3502 9989 3503 9989
      3503 9996 3515 9997
TIME...MOT...LOC 2310Z 249DEG 31KT 3510 9988 

TORNADO...OBSERVED
HAIL...2.75IN

$$

..speg.
3 follow-up statements
696 
WWUS54 KOUN 162317
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
617 PM CDT TUE MAY 16 2017

OKC009-055-170000-
/O.CON.KOUN.TO.W.0023.000000T0000Z-170517T0000Z/
Greer OK-Beckham OK-
617 PM CDT TUE MAY 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN GREER AND SOUTHERN BECKHAM COUNTIES...
    
At 615 PM CDT, a confirmed tornado was located 7 miles south of 
Erick, moving east-northeast at 35 mph. In addition, softball size 
hail was reported southwest of Erick.

The primary tornado threat will remain across southern Beckham and 
northern Greer Counties moving toward Carter. The very large hail 
with the storm will affect areas near Erick, Sayre and Interstate 40.

HAZARD...Damaging tornado and softball size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Sayre, Erick, Carter and Delhi. 

This includes Interstate 40 between mile markers 11 and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3541 9948 3507 9941 3502 9989 3503 9989
      3503 9996 3515 9997
TIME...MOT...LOC 2315Z 249DEG 31KT 3512 9983 

TORNADO...OBSERVED
HAIL...4.00IN

$$

..speg.
199 
WWUS54 KOUN 162331
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
631 PM CDT TUE MAY 16 2017

OKC055-162339-
/O.CAN.KOUN.TO.W.0023.000000T0000Z-170517T0000Z/
Greer OK-
631 PM CDT TUE MAY 16 2017

...THE TORNADO WARNING FOR NORTHWESTERN GREER COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning is now expected 
to remain in Beckham County. Therefore, the warning has been 
cancelled for Greer County.

LAT...LON 3524 9980 3541 9948 3515 9943 3511 9982
TIME...MOT...LOC 2329Z 245DEG 35KT 3517 9973 

$$

OKC009-170000-
/O.CON.KOUN.TO.W.0023.000000T0000Z-170517T0000Z/
Beckham OK-
631 PM CDT TUE MAY 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
BECKHAM COUNTY...
    
At 629 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Delhi, moving northeast at 40 mph. The tornado 
threat will move from near Delhi to near Carter. Large hail is 
expected in Sayre and along Interstate 40. Grapefruit size hail has 
been reported with this storm south of Erick.

HAZARD...Tornado and grapefruit size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Sayre, Carter and Delhi. 

This includes Interstate 40 between mile markers 12 and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3524 9980 3541 9948 3515 9943 3511 9982
TIME...MOT...LOC 2329Z 245DEG 35KT 3517 9973 

TORNADO...RADAR INDICATED
HAIL...4.50IN

$$

..speg.
797 
WWUS54 KOUN 162350
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
650 PM CDT TUE MAY 16 2017

OKC009-170000-
/O.CON.KOUN.TO.W.0023.000000T0000Z-170517T0000Z/
Beckham OK-
650 PM CDT TUE MAY 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EAST
CENTRAL BECKHAM COUNTY...
    
At 649 PM CDT, a confirmed tornado was located just northwest of 
Carter, moving northeast at 40 mph.

HAZARD...Damaging tornado and grapefruit size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Carter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3525 9963 3533 9946 3521 9944 3520 9962
TIME...MOT...LOC 2349Z 244DEG 37KT 3525 9954 

TORNADO...OBSERVED
HAIL...4.50IN

$$

..speg.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 2:16 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 16, 2:16 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
216 PM CDT Tue May 16 2017

.DISCUSSION...
We are getting the package out early as things will start getting
busy before too long. As as been discussed for days, a severe
weather event is setting up for this evening, and storms have
already formed on the dryline in the Texas panhandle. Expected
isolated to widely scattered storms along the dryline this evening
moving into western sections of the area. Supercells will be
likely. The airmass will be conducive to tornado potential as
well, especially in the far west. High-resolution models weaken
these storms by mid-late evening as they move northeast, but am
somewhat skeptical how fast these initial storms will diminish.
Regardless, also expect a second wave of storms to form out west
in the mid-late evening. This wave of storms will likely be more
widespread and perhaps become a linear system as they spread east
and northeast. Severe weather will continue to be possible with
these storms overnight.

We will see a break in the thunderstorm activity on Wednesday as
the initial wave moves northeast of the area. But alas, this
respite will be short-lived as the next longwave trough approaches
the area. Severe storms will again be possible Thursday and
Friday. The cold front associated with this system moves through
the area overnight Friday night and Saturday morning with cooler
weather moving in. But the we will continue to have broad
troughing in the Plains, so precipitation chances will persist
into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  83  63  85 /  70  10  10  30
Hobart OK         59  86  58  87 /  70   0   0  40
Wichita Falls TX  63  89  64  89 /  70   0   0  40
Gage OK           57  82  55  85 /  50   0   0  20
Ponca City OK     64  83  61  85 /  60  20   0  20
Durant OK         68  86  70  86 /  50  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 16, 12:05 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Tue May 16 2017

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-
Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma-
Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-
Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-
Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms for portions of
western Oklahoma and western sections of north Texas. There is
also a slight to enhanced risk over a broader area of central and
western Oklahoma and western north Texas.

Location...
The moderate risk is west of a line from Freedom Oklahoma to
Seiling to Clinton to Altus Oklahoma to Crowell Texas.

East of the moderate risk area, there are slight and enhanced
risks of severe weather west of a line from Stroud to Pauls Valley
to Ardmore, and also includes the remainder of the western section
of north Texas.

There is a marginal risk of severe storms across southeast
Oklahoma.

Timing...
The most likely time for severe weather is 5 PM through sunrise
Wednesday morning.

Impacts...
Hail up the size of tennis balls and thunderstorm wind gusts over
70 mph will be the primary threats. Tornadoes will also be
possible, especially across the moderate risk area of far western
Oklahoma and western north Texas.

Discussion...
Scattered thunderstorms are expected to develop this afternoon
near a dry line in the eastern Texas panhandle, then move
northeast into western Oklahoma and western north Texas late this
afternoon and this evening. Instability will be high and wind
shear will be sufficient to produce supercell thunderstorms with
the associated risk of large hail, damaging winds and the
possibility of tornadoes. The highest potential of severe weather
will be across the moderate risk area.

Another round of thunderstorms is expected to develop across the
eastern panhandles or western sections of Oklahoma and north Texas
late this evening. These thunderstorms will likely develop into a
line of storms that moves northeast and east across much of the
area overnight. This line of storms will be capable of producing
damaging winds and hail with the severe weather potential
persisting through the overnight hours.

Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations late this afternoon
and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms may linger into the morning hours Wednesday before
moving out of the area.

Storm chances return on Thursday and will persist at times through
the weekend and into Monday. Severe weather will be possible
Thursday and Friday.

.Heavy Rainfall...
There is a potential for high rain totals late Thursday through
Friday night, mainly over south-central and southeast Oklahoma. If
you live in an area that is prone to flash flooding, pay close
attention to the forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 16, 5:16 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
516 PM CDT TUE MAY 16 2017

OKZ014-021-033-034-162245-
Harmon OK-Roger Mills OK-Beckham OK-Greer OK-
516 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...
southwestern Roger Mills...western Beckham and northwestern Greer
Counties Until 545 PM CDT...

Storms capable of producing tornadoes were located in the Texas
panhandle. One storm was located southwest of Wheeler and the other
located northwest of Wellington at 515 pm. The storms were moving
northeast at 35 MPH. These storms will move into western Oklahoma
before 6 PM. Severe weather is likely with these storms as they move
into Oklahoma and there is a high probability that tornado warnings
will be issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000
TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027

..speg.
Special weather statement, May 16, 5:45 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT TUE MAY 16 2017

OKZ014-162315-
Roger Mills OK-
545 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
615 PM CDT...

AT 544 PM CDT, a severe thunderstorm was located 4 miles south of
Allison, moving northeast at 50 MPH.

HAZARDS INCLUDE...

Locations impacted include...
Cheyenne, Reydon, Crawford, Roll and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3580 10000 3594 9981 3591 9980 3588 9976
      3578 9966 3557 9964 3546 10000
TIME...MOT...LOC 2244Z 238DEG 43KT 3555 10012

KURTZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:16 PM CDTSpecial Weather StatementOUNBeckham29 min
May 16, 5:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon46 min
May 16, 5:45 PM CDTSpecial Weather StatementOUNRoger Mills30 min
May 16, 5:48 PM CDTTornado WarningOUNBeckham, Greer, Harmon27 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson51 min
May 16, 5:55 PM CDTTornado Warning Tornado observedOUNRoger Mills50 min
May 16, 6:39 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Roger Mills, Woodward66 min
May 16, 6:43 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
May 16, 6:44 PM CDTTornado WarningOUNCuster, Dewey, Ellis, Roger Mills46 min
May 16, 6:48 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita42 min
May 16, 6:54 PM CDTTornado Warning Tornado observedOUNBeckham, Washita51 min

Nearby

Tornado Warnings in Oklahoma, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.